Progesterone Therapy Causing Frequent Bleeding

by Kati

I'm 29 and take 75 mg of progesterone each morning and each night, by bioidentical troche in my mouth. I started by taking it days 14-28 to prevent migraines. It helped, but was still getting migraines days 1-14, so now I'm taking it every day of the month. It is helping. But my last two cycles were only 21 days and then only 12 days.

Is this normal?

I don't want to take less progesterone because the migraines are debilitating. But is it unhealthy to bleed so often?

Will I keep getting frequent periods if I stay on the progesterone? Or will I level out and go back to a normal cycle?

Thanks for your help.

Comments for Progesterone Therapy Causing Frequent Bleeding

Click here to add your own comments

Apr 12, 2010
Progesterone Therapy Causing Frequent Bleeding
by: Wray

Hi Kati. Troches are a relatively new method of administering bio-identical hormones. The reasoning behind them is the hormone bypasses the stomach and first pass metabolism of the liver as it?s absorbed by the buccal mucosa, so entering circulation. However according to one report, more than 50%, occasionally up to 70%, of the total dose of hormone is swallowed. Once swallowed stomach acids and the liver will destroy up to 90% of the hormone. The best delivery systems are injections, vaginal suppositories or gels and transdermal creams. Absorption of progesterone via a transdermal cream has been found to be as effective as injections and to enter circulation rapidly. It has an advantage over all the other systems as it can be used where needed. On painful areas, in the vagina for dryness and inflammation, excellent for burns, migraines too. It's best to apply the cream under the ears, all over the neck and face too for migraines. For information on progesterone and migraines please see these...

If a woman still has a regular cycle, progesterone should only be used from ovulation, for the last 12-14 days, when bleeding will occur. Please see here. If used beforehand it will upset the cycle, as you've found. When first using progesterone the cycle is also disrupted, but settles down within a month or two. if you do switch to a cream, use between 100-200mg/day. You're currently taking 150mg/day, but loosing much of it. Take care, Wray

Oct 06, 2011
How Much Cream to Use
by: Kati

I recently switched from troches to cream, and I wanted to get your opinion on dosage.

I was taking 250 mg troches, half-troche twice a day during the last part of my cycle, and less the first half. I had a few cycles that were around 40 days.

On day 24 of my cycle, I switched to a 4% cream (which I think = 40 mg?), .5-mL twice a day. I was okay until day 35. I had migraines from day 35-38. On day 37 I increased to .7-mL twice a day until the end of my cycle, day 42, and into the first four days of my next cycle because I also had migraines the first three days of my period.

On day 4 of this cycle, I decreased to .6-mL twice a day. On day 6, I decreased to .5-mL twice a day. On day 8, I switched to an 8% cream, applying .25-mL twice a day. (So when I switched, I was getting the same dose, just using less cream.)

On day 14, I doubled my dose to .5-mL twice a day. I was hoping the stronger dose would prevent migraines at the end/beginning of the cycle, but I had bad migraines on day 18, and days 22-25.

Day 25 was the last day of that cycle, and then I got my period, which really surprised me since the previous cycles were around 40 days and I was using a higher dose. If anything, I expected the cycle to get longer.

I have been switching where I apply the cream every week or so, inner arms, inner thighs, and stomach.

Also, I have horrible allergies this time of year and I'm wondering if that would affect cycles/migraines. Just switched from Allegra to Allegra-D, hoping the decongestant will allow me to breathe better and thus more oxygen to my brain! (in case THAT is the cause of migraines)

In your opinion, am I taking the right doses? Why did my cycle get shorter and why are the migraines lasting so long? Maybe my skin just doesn't absorb the cream well?

Thank you for your help. This web site is super.

Aug 20, 2014
Heavy bleeding after progesterone
by: Rachael

I am 25 and have always had irregular periods, my last period was over 3 weeks long.. And heavier than normal. I went to my doctor who prescribed me 20 days 10mg a day of progesterone which he said after the 20 days would give me a period. A week after that I am supposed to start taking birth control to regulate my cycle. 10 days into taking the progesterone I started a whole new period. My doctor told me to stop taking it and that the bleeding would probably get heavier. Right now I'm am heavy heavy bleeding ... Not as bad as some of the posts I've read but enough to drain me and miss work. I've been told this is a common after effect of taking progesterone but I just want to make sure I have nothing to worry about... About once an hour I have to go to the bathroom and just let it all come out. I couldn't be sure exactly how much is coming out... But the toilet water is just full of blood and clots no bigger than a dime. Should I be worried?please help!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.

Search over 7,500 pages on this site...